Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 1998, 4:11 PM MDT for Prowers County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1998, 4:11 PM MDT (22:11 UTC)
- Expired
- Jul 24, 1998, 5:10 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:27 PM MDT | Hail 0.88 | Lamar, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 599 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 242211 RRA SVRPUB COC099-242310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 411 PM MDT FRI JUL 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 510 PM MDT * AT 405 PM MDT...RADAR SHOWED SEVERE STORMS FROM 8 MILES NORTHWEST OF LAMAR TO 5 MILES SOUTHWEST OF LAMAR TO 13 MILES SOUTH-SOUTHWEST OF LAMAR...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE LAMAR AND RURAL RESIDENTS OF WESTERN PROWERS COUNTY INCLUDING THOSE ALONG HIGHWAY 287/385 THROUGH 510 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAIN SHOULD ALSO BE EXPECTED. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. PE/SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:00 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 24, 1:00 PM MDT, 3 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 100 PM MDT FRI JUL 24 1998 MAIN CONCERN FOR THIS EVENING IS THE POTENTIAL FOR LOCALLY HEAVY RAIN. PRECIPITABLE WATER VALUES REMAIN OVER 1 INCH OVER AND THE WINDS ALOFT ARE EXPECTED TO REMAIN LIGHT...WHICH WILL LEAD TO LOCALIZED HEAVY RAIN AGAIN. SATELLITE SHOWS AN UPPER SYSTEM OVER SOUTHERN NM...WHICH WILL STAY WELL SOUTH OF THE AREA. SOUTHERN PORTIONS OF THE FORECAST AREA HAVE HAD SUN ALL MORNING TO PROVIDE HEATING TO AID IN THUNDERSTORM DEVELOPMENT AND THESE AREAS WILL PROBABLY HAVE THE BEST CHANCE FOR ISOLATED PULSE SEVERE STORMS. NORTHERN PORTIONS OF THE AREA...SUCH AS PUEBLO...OTERO...EL PASO...CROWLEY AND KIOWA COUNTIES ARE FINALLY SEEING THE CLOUDS DISSIPATE...ALLOWING THE LIFT FROM HEATING TO BEGIN. WILL PROBABLY NOT MAKE MANY CHANGES TO THE CURRENT FORECAST FOR TONIGHT. WILL CONTINUE WITH A GOOD CHANCE FOR RAIN WITH LOCALLY HEAVY RAIN. GUIDANCE TEMPS FOR TONIGHT LOOK OK.
In the hours before
Special weather statement, Jul 24, 11:40 AM MDT, 4 hours 31 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1140 AM MDT FRI JUL 24 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN COLORADO THIS AFTERNOON AND EVENING. ABUNDANT MOISTURE IN THE ATMOSPHERE AND RELATIVELY WEAK STEERING WINDS ALOFT WILL ONCE AGAIN ALLOW LOCALIZED HEAVY RAIN...ESPECIALLY ALONG AND NEAR THE MOUNTAINS. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON FOR FLOODING AND/OR SEVERE WEATHER.
Special weather statement, Jul 24, 1:21 PM MDT, 2 hours 50 minutes before
COZ073-242020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 121 PM MDT FRI JUL 24 1998 STRONG THUNDERSTORMS WERE MOVING OFF THE WET MOUNTAINS SOUTHWEST OF PUEBLO AT 115 PM MDT...AND WILL BRING BRIEF HEAVY RAINFALL...HAIL LESS THAN 1/2 INCH IN DIAMETER...AND WINDS GUSTING TO 45 MPH TO BEULAH AND RYE THROUGH 135 PM MDT. THESE THUNDERSTORMS WILL CROSS INTERSTATE 25 NORTH OF COLORADO CITY BY 145 PM MDT. AT 115 PM MDT... DOPPLER RADAR SHOWED THE STRONGEST THUNDERSTORMS LOCATED ABOUT 25 MILES SOUTHWEST OF PUEBLO...OR 5 MILES SOUTH OF BEULAH...AND MOVING EAST AROUND 5 MPH. IF YOU ARE CAUGHT OUTSIDE DURING A LIGHTNING STORM...FIND A LOW SPOT. SHELTER YOURSELF UNDER SHORTER TREES. AVOID ISOLATED...TALL TREES. STAY AWAY FROM WATER...POWER POLES AND METAL OBJECTS... SUCH AS A FENCE ROW OR GOLF CLUBS. IF IN A GROUP...STAY APART. IF SOMEONE IS STRUCK...OTHERS WILL BE ABLE TO HELP THE VICTIM.
Special weather statement, Jul 24, 2:07 PM MDT, 2 hours 4 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 2 hours 4 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING NORTHEAST AROUND 10 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 2 hours 4 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF LAS ANIMAS COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
Special weather statement, Jul 24, 2:07 PM MDT, 2 hours 4 minutes before
COZ079-242110- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 207 PM MDT FRI JUL 24 1998 THUNDERSTORMS PRODUCING VERY HEAVY RAIN...HAIL TO 1/2 INCH DIAMETER...AND WINDS GUSTING TO 50 MPH...WILL BE MOVING ACROSS THE SOUTHWEST CORNER OF BENT COUNTY THROUGH 310 PM MDT. AT 205 PM MDT DOPPLER RADAR SHOWED A STRONG THUNDERSTORM JUST ENTERING THE SOUTHWEST CORNER OF BENT COUNTY...IN THE VICINITY OF NINAVIEW...OR 25 MILES SOUTH OF LAS ANIMAS. THIS STORM WAS MOVING NORTHEAST AROUND 10 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 64 min |
| Jul 23, 7:37 PM MDT | Tornado Warning | PUB | Bent, Prowers | 33 min |
| Jul 23, 8:11 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 64 min |
| Jul 24, 3:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.